Normal Numbers and Computer Science

Chapter
Part of the Trends in Mathematics book series (TM)

Abstract

Émile Borel defined normality more than 100 years ago to formalize the most basic form of randomness for real numbers. A number is normal to a given integer base if its expansion in that base is such that all blocks of digits of the same length occur in it with the same limiting frequency. This chapter is an introduction to the theory of normal numbers. We present five different equivalent formulations of normality, and we prove their equivalence in full detail. Four of the definitions are combinatorial, and one is, in terms of finite automata, analogous to the characterization of Martin-Löf randomness in terms of Turing machines. All known examples of normal numbers have been obtained by constructions. We show three constructions of numbers that are normal to a given base and two constructions of numbers that are normal to all integer bases. We also prove Agafonov’s theorem that establishes that a number is normal to a given base exactly when its expansion in that base is such that every subsequence selected by a finite automaton is also normal.

References

  1. 6.
    Agafonov, V.N.: Normal sequences and finite automata. Sov. Math. Dokl. 9, 324–325 (1968)Google Scholar
  2. 8.
    Aistleitner, C., Becher, V., Scheerer, A.M., Slaman, T.: On the construction of absolutely normal numbers. Acta Arith. (to appear), arXiv:1702.04072Google Scholar
  3. 19.
    Alvarez, N., Becher, V.: M. Levin’s construction of absolutely normal numbers with very low discrepancy. Math. Comput. (to appear)Google Scholar
  4. 31.
    Bailey, D.H., Borwein, J.M.: Nonnormality of stoneham constants. Ramanujan J. 29(1), 409–422 (2012)Google Scholar
  5. 49.
    Becher, V., Bugeaud, Y., Slaman, T.: On simply normal numbers to different bases. Math. Ann. 364(1), 125–150 (2016)Google Scholar
  6. 50.
    Becher, V., Carton, O., Heiber, P.A.: Finite-state independence. Theory Comput. Syst. (to appear)Google Scholar
  7. 51.
    Becher, V., Figueira, S.: An example of a computable absolutely normal number. Theor. Comput. Sci. 270, 947–958 (2002)Google Scholar
  8. 52.
    Becher, V., Figueira, S., Picchi, R.: Turing’s unpublished algorithm for normal numbers. Theor. Comput. Sci. 377, 126–138 (2007)Google Scholar
  9. 53.
    Becher, V., Heiber, P., Slaman, T.: A polynomial-time algorithm for computing absolutely normal numbers. Inf. Comput. 232, 1–9 (2013)Google Scholar
  10. 54.
    Becher, V., Heiber, P., Slaman, T.: A computable absolutely normal Liouville number. Math. Comput. 84(296), 2939–2952 (2015)Google Scholar
  11. 55.
    Becher, V., Heiber, P.A.: On extending de Bruijn sequences. Inf. Process. Lett. 111(18), 930–932 (2011)Google Scholar
  12. 56.
    Becher, V., Heiber, P.A.: Normal numbers and finite automata. Theor. Comput. Sci. 477, 109–116 (2013)Google Scholar
  13. 57.
    Becher, V., Heiber, P.A., Carton, O.: Normality and automata. J. Comput. Syst. Sci. 81, 1592–1613 (2015)Google Scholar
  14. 58.
    Becher, V., Slaman, T.A.: On the normality of numbers to different bases. J. Lond. Math. Soc. 90(2), 472–494 (2014)Google Scholar
  15. 76.
    Berstel, J., Perrin, D.: The origins of combinatorics on words. Eur. J. Comb. 28, 996–1022 (2007)Google Scholar
  16. 92.
    Bluhm, C.: Liouville numbers, Rajchman measures, and small Cantor sets. Proc. Am. Math. Soc. 128(9), 2637–2640 (2000)Google Scholar
  17. 99.
    Borel, É.: Les probabilités dénombrables et leurs applications arithmétiques. Rendiconti Circ. Mat. Palermo 27, 247–271 (1909)Google Scholar
  18. 100.
    Borel, É.: Sur les chiffres décimaux \(\sqrt {2}\) et divers problémes de probabilités en chaîne. C. R. Acad. Sci. Paris 230, 591–593 (1950)Google Scholar
  19. 101.
    Borwein, J., Bailey, D.: Mathematics by Experiment, Plausible Reasoning in the 21st Century, 2nd edn. A. K. Peters, Ltd, Wellesley, MA (2008)Google Scholar
  20. 117.
    Bugeaud, Y.: Nombres de Liouville et nombres normaux. C. R. Acad. Sci. Paris 335(2), 117–120 (2002)MathSciNetCrossRefGoogle Scholar
  21. 118.
    Bugeaud, Y.: Distribution modulo one and Diophantine approximation. Cambridge Tracts in Mathematics, vol. 193. Cambridge University Press, Cambridge (2012)Google Scholar
  22. 131.
    Carton, O., Heiber, P.A.: Normality and two-way automata. Inf. Comput.241, 264–276 (2015)MathSciNetCrossRefGoogle Scholar
  23. 135.
    Cassels, J.W.S.: On a problem of Steinhaus about normal numbers. Colloq. Math. 7, 95–101 (1959)MathSciNetCrossRefGoogle Scholar
  24. 141.
    Champernowne, D.G.: The construction of decimals normal in the scale of ten. J. Lond. Math. Soc. s1–8, 254–260 (1933)Google Scholar
  25. 166.
    Copeland, A.H., Erdős, P.: Note on normal numbers. Bull. Am. Math. Soc. 52, 857–860 (1946)Google Scholar
  26. 175.
    Dai, J., Lathrop, J., Lutz, J., Mayordomo, E.: Finite-state dimension. Theor. Comput. Sci. 310, 1–33 (2004)MathSciNetCrossRefGoogle Scholar
  27. 180.
    Davenport, H., Erdős, P.: Note on normal decimals. Can. J. Math. 4, 58–63 (1952)Google Scholar
  28. 182.
    de Bruijn, N.G.: A combinatorial problem. Proc. Konin. Neder. Akad. Wet. 49, 758–764 (1946)MATHGoogle Scholar
  29. 198.
    Downey, R.G., Hirschfeldt, D.: Algorithmic randomness and complexity. Theory and Applications of Computability, vol. xxvi, 855 p. Springer, New York, NY (2010)Google Scholar
  30. 199.
    Drmota, M., Tichy, R.F.: Sequences, Discrepancies, and Applications. Lecture Notes in Mathematics, vol. 1651. Springer, Berlin (1997)Google Scholar
  31. 222.
    Figueira, S., Nies, A.: Feasible analysis, randomness, and base invariance. Theory Comput. Syst. 56, 439–464 (2015)MathSciNetCrossRefGoogle Scholar
  32. 233.
    Fukuyama, K.: The law of the iterated logarithm for discrepancies of {θn x}. Acta Math. Hung. 118(1), 155–170 (2008)MathSciNetCrossRefGoogle Scholar
  33. 236.
    Gál, S., Gál, L.: The discrepancy of the sequence {(2n x)}. Koninklijke Nederlandse Akademie van Wetenschappen Proceedings. Seres A 67 = Indagationes Mathematicae 26, 129–143 (1964)Google Scholar
  34. 283.
    Hardy, G.H., Wright, E.M.: An Introduction to the Theory of Numbers, 5th edn. Oxford University Press, Oxford (1985)MATHGoogle Scholar
  35. 338.
    Kaufman, R.: On the theorem of Jarník and Besicovitch. Acta Arith. 39(3), 265–267 (1981)MathSciNetCrossRefGoogle Scholar
  36. 347.
    Khintchine, A.: Einige sätze über kettenbrüche, mit anwendungen auf die theorie der diophantischen approximationen. Math. Ann. 92(1), 115–125 (1924)MathSciNetCrossRefGoogle Scholar
  37. 359.
    Korobov, A.N.: Continued fractions of certain normal numbers. Mat. Z. 47(2), 28–33 (1990, in Russian). English translation in Math. Notes Acad. Sci. USSR 47, 128–132 (1990)Google Scholar
  38. 364.
    Kuipers, L., Niederreiter, H.: Uniform distribution of sequences. Dover, Mineola (2006)MATHGoogle Scholar
  39. 371.
    Lebesgue, H.: Sur certains démonstrations d’existence. Bull. Soc. Math. France 45, 127–132 (1917)MATHGoogle Scholar
  40. 375.
    Levin, M.: On absolutely normal numbers. Vestnik Moscov. Univ. ser. I, Mat-Meh 1, 31–37, 87 (1979). English translation in Moscow Univ. Math. Bull. 34(1), 32–39 (1979)Google Scholar
  41. 376.
    Levin, M.: On the discrepancy estimate of normal numbers. Acta Arith. Warzawa 88, 99–111 (1999)MathSciNetCrossRefGoogle Scholar
  42. 395.
    Lutz, J., Mayordomo, E.: Computing absolutely normal numbers in nearly linear time (2016). ArXiv:1611.05911Google Scholar
  43. 397.
    Madritsch, M., Scheerer, A.M., Tichy, R.: Computable absolutely Pisot normal numbers. Acta Aritmetica (2017, to appear). arXiv:1610.06388Google Scholar
  44. 435.
    Nakai, Y., Shiokawa, I.: A class of normal numbers. Jpn. J. Math. (N.S.) 16(1), 17–29 (1990)Google Scholar
  45. 480.
    Philipp, W.: Limit theorems for lacunary series and uniform distribution mod 1. Acta Arith. 26(3), 241–251 (1975)MathSciNetCrossRefGoogle Scholar
  46. 481.
    Piatetski-Shapiro, I.I.: On the distribution of the fractional parts of the exponential function. Moskov. Gos. Ped. Inst. Uč. Zap. 108, 317–322 (1957)MathSciNetGoogle Scholar
  47. 517.
    Sainte-Marie, C.F.: Question 48. L’intermédiaire des mathématiciens 1, 107–110 (1894)Google Scholar
  48. 525.
    Scheerer, A.M.: Computable absolutely normal numbers and discrepancies. Math. Comput. (2017, to appear). ArXiv:1511.03582Google Scholar
  49. 529.
    Schmidt, W.: Über die Normalität von Zahlen zu verschiedenen Basen. Acta Arith. 7, 299–309 (1961/1962)MathSciNetCrossRefGoogle Scholar
  50. 530.
    Schmidt, W.: Irregularities of distribution. VII. Acta Arith. 21, 4550 (1972)Google Scholar
  51. 531.
    Schnorr, C.P., Stimm, H.: Endliche automaten und zufallsfolgen. Acta Inform. 1, 345–359 (1972)MathSciNetCrossRefGoogle Scholar
  52. 547.
    Sierpiński, W.: Démonstration élémentaire du théorème de M. Borel sur les nombres absolument normaux et détermination effective d’un tel nombre. Bull. Soc. Math. France 45, 132–144 (1917)MATHGoogle Scholar
  53. 553.
    Stoneham, R.: A general arithmetic construction of transcendental non-Liouville normal numbers from rational fractions. Acta Arith. XVI, 239–253 (1970). Errata to the paper in Acta Arith. XVII, 1971Google Scholar
  54. 570.
    Turing, A.: A note on normal numbers. In: Collected Works of Alan M. Turing, Pure Mathematics, pp. 117–119. North Holland, Amsterdam (1992). Notes of editor, 263–265Google Scholar
  55. 571.
    Ugalde, E.: An alternative construction of normal numbers. J. Théorie Nombres Bordeaux 12, 165–177 (2000)MathSciNetCrossRefGoogle Scholar
  56. 578.
    Wall, D.D.: Normal numbers. Ph.D. thesis, University of California, Berkeley, CA (1949)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Departamento de Computación, Facultad de Ciencias Exactas y NaturalesUniversidad de Buenos Aires. CONICET, PabellónBuenos AiresArgentina
  2. 2.IRIF, UMR 8243CNRS & Université Paris DiderotParis Cedex 13France

Personalised recommendations